Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 70, NWS Newport/Morehead City, NC

October 11, 2002Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Oct 11, 2002, 9:04 PM EDT for Dare County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2002, 9:04 PM EDT (01:04 UTC)
Expired
Oct 11, 2002, 9:45 PM EDT
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 155 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 9:20 PM EDTThunderstorm Wind 54 MEast Lake, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WUUS52 KMHX 120104
SVRMHX
NCC055-120145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
904 PM EDT FRI OCT 11 2002

THE NATIONAL WEATHER SERVICE IN NEWPORT-MOREHEAD CITY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA
  MAINLAND DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BUFFALO CITY...OR ABOUT 10 MILES WEST OF
  MANNS HARBOR...MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 60
  MPH ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANNS HARBOR...AND MASHOES AROUND 920 PM EDT
  MANTEO AROUND 935 PM EDT
  NAGS HEAD...AND KILL DEVIL HILLS AROUND 940 PM EDT

THIS STORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3588 7608 3572 7597 3591 7552 3610 7566

12

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 8:32 PM EDT, 32 minutes earlier.

Area forecast discussion, Oct 11, 8:32 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
832 PM EDT FRI OCT 11 2002

KYLE HAS BEEN DOWNGRADED TO A DEPRESSION...CANCELLED FLOOD WATCH...
AND TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE. SENT UPDATE TO ADDRESS
EACH ITEM. MOST RAIN IS CONFINED TO COASTAL SECTIONS AND
NORTHEAST PART OF CWA. WILL STILL CARRY CHC POPS OVERNIGHT UNTIL
DEPRESSION MOVES AWAY BUT THINK BULK OF PCPN WILL BE FINISHED
BY AROUND MIDNIGHT. IT HAS BEEN A VERY BUSY DAY AND EVENING AT MHX.

MARINE: DUE TO DOWNGRADE OF KYLE WILL SCALE BACKS WINDS TO MARGINAL
SCA. SEAS WILL STILL BE PRETTY GOOD AS FPSN7 STILL REPORTING 8 FT SO
WILL NOT CHANGE SEA HEIGHTS. WILL GET UPDATE OUT ASAP.

.MHX...SCA FOR ALL COASTAL WATERS AND SOUNDS.

WS/NP
Hazardous weather outlook, Oct 11, 5:55 AM EDT, 15 hours 9 minutes before
NCZ029-044>047-079>081-090>095-098-103-111045-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
555 AM EDT FRI OCT 11 2002

CORRECTED TIMING OF KYLE

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...
TROPICAL STORM KYLE WILL MOVE ACROSS EASTERN NORTH CAROLINA
TONIGHT BRINGING MODERATE TO HEAVY RAINS ACROSS THE AREA.  TWO TO
FOUR INCHES OF RAIN CAN BE EXPECTED.  STRONG SOUTH WINDS OF 30 TO 35
MPH ARE ALSO EXPECTED. ISOLATED TORNADOES ARE POSSIBLE.  MINOR
COASTAL FLOODING AND BEACH EROSION IS POSSIBLE ESPECIALLY SOUTH OF
CAPE HATTERAS.

DANGEROUS RIP CURRENTS ARE EXPECTED TODAY FROM CURRITUCK BEACH LIGHT
TO SOUTH OF SURF CITY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

1

In the hours before

Special weather statement, Oct 11, 4:54 PM EDT, 4 hours 10 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-112230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
454 PM EDT FRI OCT 11 2002

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...
...TORNADO WATCH IN EFFECT UNTIL 800 PM...

RAIN AND A FEW THUNDERSTORMS WILL COVER MOST OF EASTERN
NORTH CAROLINA THROUGH 700 PM. ACROSS THE COASTAL PLAIN
VERY HEAVY RAIN HAS FALLEN WITH AMOUNTS UP TO 4 INCHES
IN AN HOUR IN SOME LOCATIONS OVER GREEN...PITT...AND MARTIN
COUNTIES...WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT
UNTIL 630 PM. MOTORISTS ARE URGED TO DRIVE WITH CAUTION THIS
EVENING AS PONDING OF WATER ON THE ROADWAYS WILL OCCUR IN
SOME LOCASTIONS...MAINLY ON THE COASTAL PLAIN. THE RAIN WILL
BE TAPERING OFF FROM WEST TO EAST AS THE EVENING PROGRESSES.
THERE IS STILL A THREAT OF TORNADOES ALONG THE COASTAL
SECTIONS AND AREAS ADJACENT TO THE ALBEMARLE AND PAMLICO
SOUNDS.

WS
Local storm report, Oct 11, 5:35 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
535 PM EDT FRI OCT 11 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

528  PM    3E WASHINGTON             NC   TORNADO
10/11/02   BEAUFORT                       REPORTED BY 911
Local storm report, Oct 11, 6:38 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
638 PM EDT FRI OCT 11 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    GREENVILLE                NC   FLASH FLOOD
10/11/02   PITT                           REPORTED BY PITT COUNTY
                                          EMA.

0500 PM    WILLIAMSTON               NC   FLASH FLOOD
10/11/02   MARTIN                         NUMEROUS ROADS
                                          FLOODED.REPORTED BY
                                          MARTIN COUNTY EMA.

0500 PM    MAURY                     NC   FLASH FLOOD
10/11/02   GREENE                         NUMEROUS ROADS
                                          CLOSED.
                                          REPORTED BY
                                          GREENE COUNTY EMA.
Special weather statement, Oct 11, 6:53 PM EDT, 2 hours 11 minutes before
NCZ029-044>047-080-081-092>095-098-103-104-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
653 PM EDT FRI OCT 11 2002

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...
...TORNADO WATCH IN EFFECT UNTIL 800 PM...

RAIN AND A FEW THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST
ACROSS EASTERN NORTH CAROLINA...MAINLY EAST OF A LINE FROM
JACKSONVILLE TO VANCEBORO TO WILLIAMSTON. RAINFALL AMOUNTS
OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE ACROSS CARTERET
COUNTY AND NORTH OF A LINE FROM WASHINGTON TO BELHAVEN.
ELSEWHERE...RAINFALL AMOUNTS WILL BE AVERAGING A QUARTER
OF AN INCH OR LESS.

MOTORISTS ARE URGED TO DRIVE WITH CAUTION AS THERE WILL
BE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.
NEVER DRIVE WHERE WATER COVERS THE ROAD AS THE DEPTH
OF THE WATER CAN NOT BE KNOWN.

WS
Local storm report, Oct 11, 7:39 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
739 PM EDT FRI OCT 11 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    PANTEGO                   NC   TORNADO
10/11/02   BEAUFORT                       2 TRAILERS WERE TURNED
                                          OVER AND A ROOF WAS BLOWN
                                          OFF A HOUSE ON SWAMP
                                          ROAD. REPORTED BY
                                          BEAUFORT COUNTY EMA.

0715 PM    MOREHEAD CITY             NC   FLASH FLOOD
10/11/02   CARTERET                       REPORTED BY CARTERET
                                          COUNTY EMA.
Special weather statement, Oct 11, 8:10 PM EDT, 54 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-120130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
810 PM EDT FRI OCT 11 2002

...FLOOD WATCH CANCELED...
...KYLE WEAKENS TO A DEPRESSION...
...TORNADO WATCH ALLOWED TO EXPIRE...

RAIN AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
EASTERN NORTH CAROLINA. MOST OF THE ACTIVITY WILL BE CONFINED TO THE
OUTER BANKS...CARTERET AND ONSLOW COUNTIES...AND AREAS JUST SOUTH OF
THE ALBEMARLE SOUND. VERY HEAVY RAIN WILL CONTINUE ACROSS NORTHERN
MAINLAND HYDE...AND SOUTHERN TYRRELL COUNTIES...WHERE RAINFALL RATES
OF 2 INCHES PER HOUR ARE LIKELY. ELSEWHERE...RAINFALL AMOUNTS WILL
BE AVERAGING A HALF INCH OR LESS.

MOTORISTS ARE URGED TO DRIVE WITH CAUTION AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND IN LOW LYING AREAS. NEVER DRIVE WHERE WATER
COVERS THE ROAD AS THE DEPTH OF THE WATER CAN NOT BE KNOWN.

NMP

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 8:55 PM EDTSpecial Marine WarningMHX110 min
Oct 11, 9:35 PM EDTSpecial Marine WarningMHX85 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.